PURPOSE: Prolonged treatment with minocycline for acne vulgaris has been associated with the development of arthralgia, arthritis, and other autoimmune phenomena. We characterized the clinical, laboratory, and immunological profiles of seven patients with this syndrome. SUBJECTS AND METHODS: Clinically the patients were studied with special emphasis on prior minocycline treatment, presenting symptoms, physical findings, course, and outcome. Laboratory tests included fluorescent antinuclear and antineutrophil cytoplasmic (ANCA) antibodies, as well as antibodies to myeloperoxidase, bactericidal permeability increasing protein, elastase, cathepsin G, lactoferrin, cardiolipin, and histone. RESULTS: All 7 patients presented with polyarthritis or arthralgia, morning stiffness, and fever after 6 to 36 months of minocydine treatment. The skin was involved in five patients (three with livedo reticularis and two with subcutaneous nodules). Two patients had chronic active hepatitis. Increased titers of perinuclear ANCA (p-ANCA) were detected in all seven patients; five patients had fluorescent antinuclear antibodies, two had antihistone autoantibodies and one had anticardiolipin antibodies. Antigenic characterization of p-ANCA disclosed antibodies to bactericidal permeability increasing protein in one patient, to elastase in three patients, and to cathepsin G in five patients. Symptoms resolved in five patients upon discontinuation of minocycline; the other two patients were treated with corticosteroids and also achieved remissions. CONCLUSION: Minocycline-induced autoimmune syndrome is characterized by reversible polyarthralgia or arthritis, morning stiffness, fever, frequent skin involvement, occasional chronic active hepatitis, and increased titers of p- ANCA with various minor p-ANCA-related antigens.